Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 18, NWS Dodge City, KS

April 23, 2025Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2025, 6:23 PM CDT for Finney County, Gray County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2025, 6:23 PM CDT (23:23 UTC)
Expired
Apr 23, 2025, 7:15 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:03 PM CDTHAIL 1Garden City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS53 KDDC 232323
SVRDDC
KSC055-069-240015-
/O.NEW.KDDC.SV.W.0018.250423T2323Z-250424T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
623 PM CDT Wed Apr 23 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Finney County in southwestern Kansas...
  Northwestern Gray County in southwestern Kansas...

* Until 715 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located near Garden City,
  moving northeast at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northern Finney and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 10040 3789 10077 3800 10093 3827 10073
      3826 10065
TIME...MOT...LOC 2323Z 225DEG 20KT 3799 10079 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SPRINGER
2 follow-up statements
422 
WWUS53 KDDC 232330
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
630 PM CDT Wed Apr 23 2025

KSC055-069-240015-
/O.CON.KDDC.SV.W.0018.000000T0000Z-250424T0015Z/
Finney KS-Gray KS-
630 PM CDT Wed Apr 23 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN FINNEY AND NORTHWESTERN GRAY COUNTIES...

At 630 PM CDT, a severe thunderstorm was located near Garden City,
moving northeast at 25 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Finney and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 10071 3804 10090 3827 10073 3826 10065
      3810 10040
TIME...MOT...LOC 2330Z 225DEG 20KT 3802 10075 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SPRINGER
783 
WWUS53 KDDC 240004
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
704 PM CDT Wed Apr 23 2025

KSC055-069-240015-
/O.CON.KDDC.SV.W.0018.000000T0000Z-250424T0015Z/
Finney KS-Gray KS-
704 PM CDT Wed Apr 23 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN FINNEY AND NORTHWESTERN GRAY COUNTIES...

At 704 PM CDT, a severe thunderstorm was located 17 miles northwest
of Kalvesta, moving northeast at 25 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
northeastern Finney and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 10071 3804 10090 3827 10073 3826 10065
      3810 10040
TIME...MOT...LOC 0004Z 225DEG 20KT 3816 10058 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:21 PM CDT, 2 minutes earlier. Its key messages:

  • There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday.
  • Unseasonably cool temperatures are expected Friday.
Area forecast discussion, Apr 23, 6:21 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
621 PM CDT Wed Apr 23 2025

.KEY MESSAGES...

- There is a 50 to 70% chance for strong to severe thunderstorms
  this evening through early Thursday.

- Unseasonably cool temperatures are expected Friday.

&&

.UPDATE...
Issued at 355 PM CDT Wed Apr 23 2025

**MESOSCALE DISCUSSION**

Our special 20Z RAOB showed about 1500 J/kg CAPE, but the low level
wind shear was weak (32 m2/s2 SRH). This RAOB also showed that our
LCL's are high (~1800 m). This low level shear is expected to increase
a bit in the 6 to 7 pm period, however, low level SRH is still expected
to remain on the weak (50 to maybe 100 SRH) by this evening. Forecast
CAPE is expected to peak around 2000 J/kg in the 5 to 7 pm period.
There is weak surface moisture convergence stretching from Oakley
down along the Highway 83 corridor. This is where storms are expected
to develop first along this zone in the 4 to 6 pm period. Bulk shear
from the RAOB is on the weaker side for supercells at 30 kt, but
could increase to 40 kt over the next few hours. This would be on
the lower end threshold for supercells. The main threats in order
of most likely to least would be hail size in the 1" to 2.5" range,
damaging straight line winds in the 60 to 75 mph, and perhaps an
isolated/brief tornado. Storm mode should evolve to a more messy
mode by mid evening as storm interactions increase and as upper level
ventilation flow is not expected to be all that strong. It is not
exactly clear in how the more robust severe threats will evolve as
these storms head east to the Highway 283 corridor.

&&

.DISCUSSION...
Issued at 249 PM CDT Wed Apr 23 2025

WV imagery indicates a west-southwest flow aloft prevailing across
the Western High Plains. Near the surface, a stalled frontal
boundary extends from west central Kansas northeast into north
central Kansas.

Thunderstorm chances (50-70%) return early this evening, increasing
overnight as the SREF indicates another compact upper level
shortwave perturbation ejecting east-northeast out of the Southern
Rockies into the Western High Plains. In response, a stalled
boundary attendant to a surface low in eastern Colorado and
stretching northeast across west central Kansas into north central
Kansas is projected to lift slowly north through this evening.
Meanwhile, prevailing southerlies will continue to draw moisture
into south central Kansas and much of southwest Kansas with
mid/upper 50s(F) dewpoints spreading further north/northwest through
southwest Kansas with the lower 60s(F) moving up into south central
Kansas by early evening, increasing instability with MUCAPE values
upward of 1500-2000 J/kg.

Despite a fairly weak field of westerlies aloft, sufficient
instability combined with steepening mid-level lapse rates from
diurnal heating behind an exiting cloud shield in central Kansas
will set the stage for thunderstorm development as H5 vort maxima
associated with the small shortwave trough pushes through the high
plains early this evening, interacting with the aforementioned
boundary. In accordance with most CAMs, the best chance for storm
development is projected to be across extreme southwest Kansas into
west central Kansas generally after 21-22Z with storms then
spreading east-northeast into central Kansas overnight. This is also
supported by the latest HREF painting a corridor of a 70-90%
probability for 6-hr QPF exceeding 0.25 of an inch initially in far
southwest Kansas, then tracking east-northeast across the remainder
of west central and southwest Kansas by late evening.

Dependent on lingering outflow boundaries from potential activity
tonight, thunderstorm chances (50-70%) continue into Thursday as
medium range ensembles indicate little change to the overall pattern
with a west-southwesterly flow aloft prevailing across the Western
High Plains, downstream of an increasingly more negatively-tilted
upper level trough pushing ashore off the Pacific into southern
California. Surface low is projected to still be situated in eastern
Colorado with an attendant frontal boundary extending northeast
through northwest Kansas toward southern Nebraska. Another 24 hours
of prevailing southerlies will enhance moisture advection into south
central and much of southwest Kansas ahead of a sharpening dryline
extending southward of the surface low into the vicinity of the New
Mexico/Texas border, providing ample instability. Once again,
thunderstorm development is expected sometime late Thursday
afternoon into Thursday evening as another series of H5 vort maxima
eject out of the Southern Rockies, interacting with the
aforementioned dryline/adjacent frontal boundary. A less active
period is forecast Friday as weak ridging aloft builds in across the
Western High Plains in conjunction with a cold front pushing
southward through western Kansas into the Texas Panhandle/western
Oklahoma, lowering precip chances.

Above normal temperatures are forecast tonight as prevailing
southerlies further draw warmer air into western Kansas, not to
mention draw increased moisture into the area. With the latest HREF
showing a 50-70% probability of temperatures dropping below 55F in
west central and extreme southwest Kansas to a 60-80% probability of
temperatures slipping below 60F in central Kansas, look for
widespread lows in the 50s(F). Slightly cooler temperatures are
expected Thursday with potential lingering morning convection and
increased cloud cover. Expect afternoon highs generally up into the
lower/mid 70s(F) with the HREF showing a 70-90% probability of
temperatures exceeding 70F. However, highs may struggle to climb out
of the 60s(F) in areas of prolonged cloud cover/lingering rain.
Unseasonably cool temperatures are likely Friday in wake of a cold
front pushing through western Kansas Friday morning.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 620 PM CDT Wed Apr 23 2025

The latest CAMS are in good agreement with ongoing convection
(as of 22z Wednesday) near and north of Garden City increasing
in coverage and is expected to spread into the Dodge City and
Hays areas between 02z and 09z tonight. Liberal also has a
chance of experiencing a few thunderstorms between 01z and 06z.
These storms occurring before midnight may produce locally heavy
rainfall, large hail, and gusty winds. After midnight...weaker
and more scattered thunderstorms will remain possible across
much of western Kansas through early Thursday. In addition to
these storms, BUFR soundings indicate an extended period of low
clouds (between 500 and 1,500 feet AGL) tonight into early
Thursday. Forecast guidance also suggests a greater than 50%
chance of IFR ceilings and MVFR visibilities in and near these
storms.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Sugden
DISCUSSION...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Apr 23, 3:43 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
343 PM CDT Wed Apr 23 2025

KSZ030-031-043>046-061>066-074>081-084>090-240500-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
343 PM CDT Wed Apr 23 2025 /243 PM MDT Wed Apr 23 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected to develop across
west central Kansas and extreme southwest Kansas early this
evening, then spread east-northeast toward central Kansas
overnight. The strongest storms will be capable of producing up to
2 to 3 inch hail and damaging winds in excess of 60 to 70 mph.
Isolated tornadoes are possible. Due to the expected slow moving
nature of potential storms, heavy rainfall associated with the
strongest storms may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible across portions of
southwest and central Kansas Thursday. The strongest storms will
be capable of producing 1 to 2 inch hail and damaging winds in
excess of 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally west of a Hays to
Coldwater line, generally after 5 PM CDT.

In the hours before

Local storm report, Apr 23, 5:18 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
518 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Hail             Shields                 38.62N 100.44W
04/23/2025  M1.75 Inch       Lane               KS   Emergency Mngr

            Just slightly over golf ball.

&&
Local storm report, Apr 23, 5:28 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
528 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             4 WSW Plymell           37.80N 100.94W
04/23/2025  M1.00 Inch       Finney             KS   Public

&&

RCB
Local storm report, Apr 23, 5:52 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
552 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Hail             Scott City              38.48N 100.91W
04/23/2025  E1.75 Inch       Scott              KS   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, Apr 23, 6:10 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
610 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             2 SW Garden City        37.96N 100.89W
04/23/2025  E1.00 Inch       Finney             KS   Public

            Social media report of penny to quarter size
            hail 2 miles southwest of downtown Garden
            City.

&&

Bennett
Local storm report, Apr 23, 6:12 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
612 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             3 NW Manning            38.58N 100.76W
04/23/2025  M1.00 Inch       Scott              KS   Public

&&
Local storm report, Apr 23, 6:23 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
623 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             Garden City             37.98N 100.87W
04/23/2025  E1.00 Inch       Finney             KS   Public

            Video showing at least quarter-sized hail
            sent via social media.

&&

Bennett

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:18 PM CDTSpecial Weather StatementDDCBarber27 min
Apr 22, 7:23 PM CDTSevere Thunderstorm WarningDDCBarber52 min
Apr 22, 7:28 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche47 min
Apr 22, 7:54 PM CDTSpecial Weather StatementDDCBarber36 min
Apr 22, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche62 min
Apr 22, 8:51 PM CDTFlash Flood WarningDDCBarber3 hr
Apr 22, 8:54 PM CDTSpecial Weather StatementDDCBarber36 min
Apr 22, 9:25 PM CDTSpecial Weather StatementDDCBarber50 min
Apr 23, 9:34 AM CDTSpecial Weather StatementDDCEdwards26 min
Apr 23, 10:05 AM CDTSpecial Weather StatementDDCTrego25 min
Apr 23, 10:28 AM CDTSpecial Weather StatementDDCEllis32 min
Apr 23, 11:20 AM CDTSpecial Weather StatementDDCEllis25 min
Apr 23, 11:48 AM CDTSpecial Weather StatementDDCKiowa27 min
Apr 23, 4:37 PM CDTSpecial Weather StatementDDCLane38 min
Apr 23, 4:38 PM CDTSpecial Weather StatementDDCHaskell37 min
Apr 23, 4:48 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego42 min
Apr 23, 4:52 PM CDTSevere Thunderstorm WarningDDCLane, Scott38 min
Apr 23, 5:06 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell39 min
Apr 23, 5:16 PM CDTSpecial Weather StatementDDCMorton44 min
Apr 23, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott46 min
Apr 23, 5:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens24 min
Apr 23, 5:43 PM CDTSevere Thunderstorm WarningDDCFinney47 min
Apr 23, 6:11 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
Apr 23, 6:25 PM CDTTornado WarningDDCLane, Scott35 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny31 min
Apr 23, 6:37 PM CDTSpecial Weather StatementDDCHaskell23 min
Apr 23, 6:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell44 min
Apr 23, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott49 min
Apr 23, 6:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Kearny, Scott47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.